Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 1, 2017, 7:03 PM EDT for 4 counties in South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 7:03 PM EDT (23:03 UTC)
- Expired
- May 1, 2017, 7:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:25 PM EDT | TSTM WND DMG | 4 E Govan, SC | BAMBERG DISPATCH RELAYED REPORT FROM THE PUBLIC OF A TREE DOWN ON POWER LINES, CAUSING POWER OUTAGE, NEAR US HWY 301 AND THE LITTLE SALKEHATCHEE BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
977
WUUS52 KCAE 012303
SVRCAE
SCC009-011-017-075-012345-
/O.NEW.KCAE.SV.W.0063.170501T2303Z-170501T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
703 PM EDT MON MAY 1 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Calhoun County in central South Carolina...
Eastern Barnwell County in central South Carolina...
Bamberg County in central South Carolina...
Western Orangeburg County in central South Carolina...
* Until 745 PM EDT
* At 703 PM EDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Blackville to near Shirley,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Orangeburg, Barnwell, Bamberg, Denmark, Brookdale, Blackville, St.
Matthews, Branchville, North, Ehrhardt, Springfield, Hilda, Neeses,
Norway, Rowesville, Olar, Kline, Cordova, Livingston and Cope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3312 8119 3311 8139 3354 8131 3379 8084
3377 8082 3376 8078 3317 8080 3312 8089
3309 8088 3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 2303Z 236DEG 36KT 3346 8117 3273 8135
HAIL...0.88IN
WIND...60MPH
$$
awp2 follow-up statements
782
WWUS52 KCAE 012318
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
718 PM EDT MON MAY 1 2017
SCC009-011-017-075-012345-
/O.CON.KCAE.SV.W.0063.000000T0000Z-170501T2345Z/
Calhoun SC-Barnwell SC-Bamberg SC-Orangeburg SC-
718 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN CALHOUN...SOUTHEASTERN BARNWELL...BAMBERG AND
WESTERN ORANGEBURG COUNTIES...
At 717 PM EDT, severe thunderstorms were located along a line
extending from 11 miles west of Orangeburg to Luray, moving northeast
at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Orangeburg, Bamberg, Denmark, Brookdale, St. Matthews, Branchville,
North, Ehrhardt, Hilda, Neeses, Norway, Rowesville, Olar, Cordova,
Livingston, Cope, Govan, Wilkinson Heights and Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3312 8119 3312 8129 3361 8118 3379 8084
3377 8082 3376 8078 3317 8080 3312 8089
3309 8088 3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 2317Z 236DEG 36KT 3352 8105 3280 8124
HAIL...0.88IN
WIND...60MPH
$$
awp780
WWUS52 KCAE 012337
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
737 PM EDT MON MAY 1 2017
SCC011-012346-
/O.CAN.KCAE.SV.W.0063.000000T0000Z-170501T2345Z/
Barnwell SC-
737 PM EDT MON MAY 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARNWELL COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3312 8119 3323 8120 3365 8109 3379 8084
3377 8082 3376 8078 3317 8080 3312 8089
3309 8088 3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 2336Z 236DEG 36KT 3361 8088 3289 8107
$$
SCC009-017-075-012345-
/O.CON.KCAE.SV.W.0063.000000T0000Z-170501T2345Z/
Calhoun SC-Bamberg SC-Orangeburg SC-
737 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN CALHOUN...BAMBERG AND WESTERN ORANGEBURG COUNTIES...
At 736 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southwest of St. Matthews to Crocketville,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Orangeburg, Bamberg, Denmark, Brookdale, St. Matthews, Branchville,
North, Ehrhardt, Neeses, Norway, Rowesville, Olar, Cordova,
Livingston, Cope, Govan, Wilkinson Heights and Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3312 8119 3323 8120 3365 8109 3379 8084
3377 8082 3376 8078 3317 8080 3312 8089
3309 8088 3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 2336Z 236DEG 36KT 3361 8088 3289 8107
HAIL...0.88IN
WIND...60MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 5:21 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 1, 5:21 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
521 PM EDT Mon May 1 2017
.SYNOPSIS...
A cold front will cross the region this evening bringing showers
and thunderstorms to the area. Cooler high pressure will build
in behind the front tonight through midweek. Another
significant weather system will impact the region Thursday into
Friday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Strong upper level low continues to lift north into the western
Great Lakes region while a strong cold front currently extends
from central SC through eastern Georgia. Regional radar showing
a line of showers and isolated thunderstorms just ahead of the
frontal boundary from central SC southward to eastern GA.
Overall convection to this point has been surprisingly
underwhelming given the shear in place which is strong,
southerly 45 knot 850mb jet and moderate instability with LI
values around -5C. Isolated severe storms still possible. Line
of convection expected to continue crossing the Midlands through
9 pm. Precipitable water values are very high just ahead of the
front around 1.8 inches which would support a heavy rain threat
but storms will have enough movement to minimize that threat
although urban areas which have poor drainage could see some
minor issues.
Lake wind advisory remains in effect through 8pm. The cold front
will push across the region this evening and storms should exit
the forecast area by 9pm with clearing expected overnight.
Winds will stay up overnight limiting radiational cooling but
there will be some cool advection which will support lows in the
50s to around 60 degrees.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
A zonal flow aloft will prevail across the Southeast U.S. Tuesday
through Wednesday. Dew point temperatures drop into the 40s which
will allow overnight lows to dip into the 50s. Highs will be near
normal both days.
The next closed upper level low pressure system drops into the Mid
South on Thursday which pushes a cold front through the CSRA and
Midlands late Thursday afternoon into Thursday Night. Surface based
CAPE values may be up to 750 J/KG ahead the front and passage occurs
after peak diurnal heating. That being said, the shear is quite
impressive with 0-1 km helicity values up to 300 m2/s2. Strong to
severe thunderstorms will be possible.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The Midlands and CSRA are forecast to be in the "dry slot" of the
aforementioned upper low Friday into Saturday. It will be breezy to
windy with below normal temperatures. There is a low chance of a
thunderstorms on Friday. The upper low pulls farther away into
Quebec early next week which will allow winds to subside and
temperatures to warmer closer to climatology for early May.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
The cold front has moved east of AGS/DNL and should move through
CAE/CUB 21Z-23Z and through OGB 23Z-24Z. Showers and
thunderstorms ahead of the front will bring brief MVFR/IFR
conditions. Conditions should improve behind the front this
evening with clearing skies. Strong southerly winds ahead of
the front will shift to the southwest and west overnight behind
the front. Winds will pick back up after 15Z Tuesday with a
westerly direction and gusts to around 20 knots.
EXTENDED AVIATION OUTLOOK...Visibility and ceiling restrictions
will be possible Thursday through Friday in showers and
thunderstorms.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, May 1, 3:36 AM EDT, 15 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 336 AM EDT Mon May 1 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020745- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 336 AM EDT Mon May 1 2017 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Moderate to strong instability and shear will occur ahead of a cold front today. Thunderstorms with damaging wind and hail may occur. A tornado is possible. Expect a fast storm movement with a diminished flood threat. However, very heavy downpours may occur with possible localized flooding in flood-prone locations if cell training happens to occur. Based on the high-resolution models the strongest convection may move into the west part of the outlook area around 200 pm. The most likely timing in Augusta may be 300 pm to 500 pm, and in Columbia 400 pm to 600 pm. The strongest storms may extend through the eastern Midlands 600 pm to 800 pm. Also, please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong instability and shear along with high moisture may be associated with another system supporting possible severe thunderstorms and localized flooding Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon.
In the hours before
Special weather statement, May 1, 2:21 PM EDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
221 PM EDT MON MAY 1 2017
GAZ040-063-064-SCZ018-011845-
McDuffie-Lincoln-Columbia-McCormick-
221 PM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
COLUMBIA...MCDUFFIE...LINCOLN AND NORTHWESTERN MCCORMICK COUNTIES...
At 219 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Washington to 7 miles north of
Deepstep. Movement was northeast at 40 mph.
Winds around 40 mph are possible with these storms.
Locations impacted include...
Thomson, McCormick, Lincolnton, Lake Strom Thurmond, Willington and
Mount Carmel.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3365 8249 3383 8260 3386 8257 3386 8261
3393 8263 3396 8257 3406 8244 3406 8233
3397 8230 3402 8225 3399 8222 3333 8243
3334 8250 3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 1819Z 236DEG 35KT 3380 8276 3312 8298
awpSpecial weather statement, May 1, 3:55 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
355 PM EDT MON MAY 1 2017
SCZ020-021-012045-
Fairfield-Newberry-
355 PM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT Newberry
and NORTHWESTERN FAIRFIELD COUNTIES...
At 354 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Joanna to Chappells. Movement was
northeast at 60 mph.
Locations impacted include...
Newberry, Whitmire, Pomaria, Silverstreet, Chappells, Kinards and
Blackstock.
LAT...LON 3455 8109 3430 8136 3417 8169 3419 8173
3417 8177 3418 8186 3417 8187 3413 8187
3414 8188 3424 8186 3430 8189 3437 8178
3453 8164 3449 8157 3445 8154 3449 8149
3450 8142 3457 8142
TIME...MOT...LOC 1954Z 226DEG 52KT 3440 8186 3429 8181 3418 8186Special weather statement, May 1, 5:24 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
524 PM EDT MON MAY 1 2017
SCZ015-021-022-012215-
Fairfield-Lancaster-Kershaw-
524 PM EDT MON MAY 1 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...SOUTHWESTERN
LANCASTER AND NORTHWESTERN KERSHAW COUNTIES...
At 523 PM EDT, a strong thunderstorm was located over Winnsboro,
moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lancaster, Winnsboro, Kershaw, Elgin, Heath Springs, Irwin, Fishing
Creek Reservoir, Ridgeway, Winnsboro Mills and Lancaster Mill.
If you are on or near Lake Wateree, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3479 8072 3441 8043 3422 8113 3437 8125
3455 8102 3454 8088 3466 8089
TIME...MOT...LOC 2123Z 236DEG 34KT 3434 8112Special weather statement, May 1, 6:41 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
641 PM EDT MON MAY 1 2017
SCZ015-016-022-028-029-031-012315-
Lancaster-Chesterfield-Sumter-Kershaw-Richland-Lee-
641 PM EDT MON MAY 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER...
NORTHWESTERN LEE...SOUTHWESTERN CHESTERFIELD...NORTHWESTERN SUMTER...
EAST CENTRAL RICHLAND AND KERSHAW COUNTIES...
At 641 PM EDT, a strong thunderstorm was located near Lugoff, or 7
miles southwest of Camden, moving northeast at 40 mph.
Winds around 40 mph are possible with this storm.
Locations impacted include...
Camden, Bishopville, Lugoff, Mcbee and Bethune.
LAT...LON 3407 8072 3424 8084 3464 8042 3441 8021
3437 8028 3436 8029 3432 8024 3437 8018
3432 8017 3428 8013 3425 8012 3424 8012
TIME...MOT...LOC 2241Z 245DEG 43KT 3417 8068
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:21 PM EDT | Special Weather Statement | CAE | McCormick | 24 min |
| May 1, 2:45 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 45 min |
| May 1, 3:25 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 50 min |
| May 1, 3:55 PM EDT | Special Weather Statement | CAE | Newberry | 50 min |
| May 1, 5:24 PM EDT | Special Weather Statement | CAE | Fairfield, Lancaster | 51 min |
| May 1, 6:41 PM EDT | Special Weather Statement | CAE | Kershaw | 34 min |
| May 1, 7:58 PM EDT | Special Weather Statement | CAE | Clarendon, Sumter | 62 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.